Tapentadol; Tramadol/Tricyclic Compounds; Carbamazepine
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Tramadol, tricyclic compounds, and carbamazepine can increase your risk of having a seizure. Tapentadol, tramadol, and tricyclic compounds also affect the amount of serotonin in your brain. Carbamazepine may increase how quickly your liver processes tramadol.
What might happen:
You may be at risk of having a seizure if you take tramadol with a tricyclic compound or carbamazepine.If you take tapentadol or tramadol with a tricyclic compound, you may be at risk of developing a potentially life-threatening condition called serotonin syndrome and your risk of suicide may increase.If you take tramadol with carbamazepine, it may not work as well in in controlling your pain.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Contact your doctor right away if you experience easy excitability, agitation, loss of coordination, fast heartbeat, sweating, muscle spasms or seizures, or if you have any thoughts of suicide.If your tramadol is not working, contact your healthcare professionals.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Ultram (tramadol) US prescribing information. Ortho-McNeil Pharmaceutical, Inc. September, 2009.
2.Nucynta ER (tapentadol) US prescribing information. PriCara July, 2012.
3.Kahn LH, Alderfer RJ, Graham DJ. Seizures reported with tramadol. JAMA 1997 Nov 26;278(20):1661.
4.Kitson R, Carr B. Tramadol and severe serotonin syndrome. Anaesthesia 2005 Sep;60(9):934-5.